Wyoming, 2015High Wind in Wyoming, March 24, 2015
March 24, 2015 · NWS CYS · 10 events in 6 counties and zones
A tight pressure gradient associated with a strong cold front produced a brief period of high winds across portions of southeast Wyoming. Peak wind gusts between 60 and 70 mph were observed.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient associated with a strong cold front produced a brief period of high winds across portions of southeast Wyoming. Peak wind gusts between 60 and 70 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 24, 3:18 AM MST, 42 minutes earlier.
Area forecast discussion, Mar 24, 3:18 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
418 AM MDT TUE MAR 24 2015
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 415 AM MDT TUE MAR 24 2015
OVERNIGHT WATER VAPOR LOOP SHOWED TWO SHORTWAVE TROUGHS...ONE LIFTING
NORTHEAST TOWARD THE DAKOTAS AND THE OTHER MOVING EAST ACROSS THE
COLORADO FRONT RANGE. ELEVATED INSTABILITY NORTH OF A EAST-WEST BOUNDARY
ACROSS THE CENTRAL GREAT PLAINS WAS TRIGGERING SCATTERED SHOWERS/TSTORMS
FROM NORTH/NORTHEAST KANSAS INTO SOUTHEAST NEBRASKA. LIGHTER SHOWERS
WERE MOVING ACROSS THE COLORADO FRONT RANGE AND PLAINS. SKIES WERE
MOSTLY CLOUDY WITH TEMPERATURES RANGING FROM THE UPPER 20S TO LOWER
40S. THE PRESSURE GRADIENT WAS STRENGTHENING OVERNIGHT...WITH WESTERLY
WINDS GUSTING TO 45 MPH ALONG THE I-25 AND I-80 CORRIDORS.
FORECAST CHALLENGES DURING THE NEXT 24 TO 36 HOURS WILL DEAL WITH STRONG
WINDS AND PRECIPITATION CHANCES. LATEST NUMERICAL MODEL GUIDANCE CONCURS
WITH THE EASTWARD PROGRESSION OF THE SHORTWAVE TROUGHS FROM THE FRONT
RANGE INTO THE GREAT PLAINS. TRAILING THE TROUGHS WILL BE AN ELONGATED
VORT LOBE FROM THE PACIFIC NORTHWEST INTO MONTANA AND WYOMING...WHICH
WILL EVOLVE INTO AN AMPLIFYING TROUGH OVER THE HIGH PLAINS WEDNESDAY.
INTENSIFYING SURFACE LOW PRESSURE OVER EXTREME NORTHEAST WYOMING AND
SOUTHEAST MONTANA WILL TRACK NORTHEAST INTO SOUTHERN NORTH DAKOTA
TODAY. THE LARGE GRADIENT BETWEEN THIS SYSTEM AND A STOUT RIDGE
TO THE WEST WILL RESULT IN RATHER STRONG AND GUSTY WEST TO NORTHWEST
WINDS. DEEP LAYER MIXING AND LARGE SCALE SUBSIDENCE BEHIND THE EXITING
TROUGH WILL ALLOW 50-60 KT WINDS ALOFT TO REACH THE SURFACE. THE
CRAIG-CASPER 700-850MB GRADIENT PEAKS IN THE 5OS METERS TODAY...THEN
TAPERS OFF THIS EVENING. HIGH WIND CRITERIA WILL BE MET TODAY FOR
WIND PRONE AREAS OF SOUTHEAST WY AS WELL AS THE LARAMIE VALLEY AND
CHEYENNE. WARNINGS ARE IN EFFECT UNTIL 8 PM THIS EVENING.
AFTER A LULL IN THE PRECIPITATION THIS MORNING...SHOWERS WILL REDEVELOP
THIS AFTERNOON ALONG AND WEST OF THE LARAMIE RANGE AS PACIFIC MOISTURE
AND UPSLOPE WESTERLY FLOW RESUME. ELEVATIONS ABOVE 7500 FEET CAN EXPECT
ACCUMULATING SNOW WITH THE SHOWER ACTIVITY. SNOTEL DATA INDICATED
THAT 2 TO 4 INCHES OF SNOW HAD FALLEN SINCE YESTERDAY AFTERNOON. AN
ADDITIONAL 4 TO 6 INCHES IS FORECAST THROUGH WEDNESDAY. THE SHOWERS
WILL SPREAD EAST ONTO THE HIGH PLAINS THIS EVENING. FAIRLY WIDESPREAD
SHOWER COVERAGE WILL THEN CONTINUE TONIGHT AND WEDNESDAY FOR LOWER
ELEVATIONS. HIGH TEMPERATURES TODAY WILL BE ABOUT 5 TO 7 DEGREES
COOLER THAN YESTERDAY. THE PASSAGE OF A COLD FRONT TONIGHT WILL
USHER IN MUCH COOLER TEMPERATURES WEDNESDAY WITH HIGHS IN THE 30S
AND 40S LOWER ELEVATIONS AND 20S MOUNTAINS.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 303 AM MDT TUE MAR 24 2015
ENERGETIC NORTHWEST FLOW OVER THE ROCKIES WILL BRING A SLIGHT CHANCE
TO CHANCE FOR SHOWERS OVER THE MOUNTAINS AND NORTHERN COUNTIES
WEDNESDAY NIGHT...EXPANDING TO COVER MUCH OF THE FORECAST AREA THRU
THURSDAY. STILL THINKING PRECIP TYPE WILL BE SNOW OVERNIGHT WITH A
MIX THURSDAY MORNING CHANGING TO MAINLY RAIN OR A MIX OF RAIN/SNOW
IN THE AFTERNOON AS TEMPS WARM INTO THE 40S AND 50S BELOW 9000 FT.
THINKING SOME OF THE MORE VIGOROUS SHOWERS WITH COOLER DOWNDRAFTS IN
WYOMING WILL FAVOR THE MIX OF RAIN/SNOW. GUSTY NORTHWEST WINDS STILL
LOOK LIKE A GOOD BET ON THURSDAY AS WELL WITH RELATIVELY STEEP LOW
LEVEL LAPSE RATES IN PLACE AND WINDS OF 25 TO 35 KTS PROGGED AT
THE TOP OF THE MIXED LAYER. THE UPPER RIDGE WILL BUILD IN FROM THE
WEST ON FRIDAY WITH H7 TEMPS INCREASING TO BETWEEN 0-4C ON FRIDAY
AND 4-6C ON SATURDAY...TRANSLATING TO SFC TEMPS OF 50S/60S ON
FRIDAY AND 60S/70S ON SATURDAY. WINDS ALOFT WILL REMAIN ROUGHLY
20-25 KTS SO BREEZY CONDITIONS WILL PERSIST BOTH DAYS. AFTERNOON
MIN HUMIDITIES SHOULD DROP INTO THE MID TEENS ON SATURDAY...SO
COULD SEE ELEVATED FIRE WEATHER CONDITIONS IN THE AFTERNOON. GFS
AND ECMWF THEN SHOW SIGNIFICANT DIFFERENCES IN HANDLING THE
EVOLUTION OF THE POTENT SHORTWAVE TROUGH DIGGING SOUTHEAST FROM
CANADA SATURDAY NIGHT AND SUNDAY...AND PASSAGE OF ASSOCIATED COLD
FRONT THROUGH THE CWA. MAINTAINED A MOSTLY DRY FORECAST SATURDAY
NIGHT/SUNDAY DUE TO THESE DIFFERENCES...IN ADDITION TO THE FACT
BOTH MODELS ARE LEANING TOWARDS MOISTURE DEPLETING A BIT BEFORE
REACHING THE CWA. SUNDAY WILL BE COOLER BEHIND THE COLD FRONT THAT
WILL PASS THRU SOMETIME SATURDAY NIGHT/SUNDAY...BUT WILL REBOUND
QUICKLY FOR MONDAY AS HIGH PRESSURE BUILDS BACK IN FROM THE WEST.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1034 PM MDT MON MAR 23 2015
LATEST RADAR SUMMARY SHOWING SHOWERS COMING TO AN END ACROSS THE
SOUTHERN PANHANDLE AND SOUTHEAST WYOMING. CONCERNS ARE FOR STRONG
WINDS TONIGHT AS GUIDANCE DOES SHOW WINDS APPROACHING 45 KT FOR KLAR
AND KRWL TUESDAY MORNING. SEE NO REASON NOT TO GO WITH THESE STRONG
WINDS...THOUGH THEY MAY HOLD OFF UNTIL LATE MORNING AND PERSIST INTO
THE AFTERNOON. STRONG WINDS WILL CREATE VERY TURBULENT CONDITIONS
FOR TAKEOFFS AND LANDINGS FOR OUR SOUTHEAST WYOMING AIRPORTS THROUGH
TUESDAY AFTERNOON...ONCE THE WINDS DO BEGIN TO BLOW.
&&
.FIRE WEATHER...
ISSUED AT 315 AM MDT TUE MAR 24 2015
DEEP LOW LEVEL MIXING AND LARGE SCALE SUBSIDENCE WILL RESULT IN
STRONG WEST TO NORTHWEST WINDS. GUSTS OF 50 TO 60 MPH ARE EXPECTED
FOR WIND PRONE AREAS AND SOUTHEAST WYOMING PLAINS TODAY. MINIMUM
RELATIVE HUMIDITIES WILL FALL INTO THE 15 TO 20 PERCENT RANGE THIS
AFTERNOON. ELSEWHERE...PACIFIC MOISTURE AND UPSLOPE FLOW WILL
BRING RAIN AND HIGH ELEVATION SNOW SHOWERS. A PASSING COLD FRONT
AND UPPER LEVEL TROUGH WILL PROMOTE MORE WIDESPREAD SHOWER COVERAGE
TONIGHT AND WEDNESDAY. A TIGHT SURFACE GRADIENT WILL GENERATE GUSTY
WINDS WEDNESDAY THROUGH FRIDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ106-110-116-
117.
HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ115-118.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR WYZ310.
NE...RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MDT THIS
EVENING FOR NEZ313.
&&
SHORT TERM...MAJ
LONG TERM...RJM
AVIATION...GCC
FIRE WEATHER...MAJHazardous weather outlook, Mar 23, 1:57 PM MST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT MON MAR 23 2015
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>114-119-
242100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
EAST LARAMIE COUNTY-
257 PM MDT MON MAR 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A UPPER LEVEL TROUGH AND SURFACE TROUGH WILL INTERACT WITH
PACIFIC MOISTURE TO PRODUCE SCATTERED SHOWERS THIS AFTERNOON AND
EVENING. THE AIR MASS WILL BE MARGINALLY UNSTABLE FOR ISOLATED
THUNDERSTORMS THIS AFTERNOON WITH GUSTY WINDS.
SOME LIGHT SNOW WILL ALSO BE POSSIBLE IN ELEVATIONS ABOVE 7000FT.
HOWEVER...SNOW ACCUMULATIONS WILL GENERALLY BE LESS THAN ONE INCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVIATION IS NOT ANTICIPATED THIS AFTERNOON AND
TONIGHT.
WYZ106-110-115>118-242100-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
257 PM MDT MON MAR 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A UPPER LEVEL TROUGH AND SURFACE TROUGH WILL INTERACT WITH
PACIFIC MOISTURE TO PRODUCE SCATTERED SHOWERS THIS AFTERNOON AND
TONIGHT. THE AIR MASS WILL BE MARGINALLY UNSTABLE FOR ISOLATED
THUNDERSTORMS THIS AFTERNOON WITH GUSTY WINDS.
SOME LIGHT SNOW WILL ALSO BE POSSIBLE IN ELEVATIONS ABOVE 7000FT.
HOWEVER...SNOW ACCUMULATIONS WILL GENERALLY BE LESS THAN ONE INCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WESTERLY WINDS WILL INCREASE LATE TONIGHT AHEAD OF AN APPROACHING
COLD FRONT. A HIGH WIND WARNING IS IN EFFECT THROUGH TUESDAY
EVENING FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING INCLUDING
ARLINGTON...BORDEAUX...VEDAUWOO AND THE LARAMIE RANGE FOOTHILLS.
MEANWHILE...A HIGH WIND WATCH IS IN EFFECT FOR CHEYENNE AND THE
LARAMIE VALLEY ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.
High Wind, North Snowy Range Foothills
- When
- March 24, 4:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Strouss Hill measured a peak wind gust of 58 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 24, 4:45 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured a peak wind gust of 58 mph.
High Wind, South Laramie Range
- When
- March 24, 4:45 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Buford measured a peak wind gust of 60 mph.
High Wind, South Laramie Range
- When
- March 24, 5:00 AM MST to 5:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured wind gusts of 58 mph or higher, with a peak gust of 64 mph at 24/0505 MST.
High Wind, South Laramie Range Foothills
- When
- March 24, 5:45 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured a peak wind gust of 68 mph.
High Wind, Central Laramie County
- When
- March 24, 5:45 AM MST to 6:45 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 24/0605 MST.
High Wind, South Laramie Range Foothills
- When
- March 24, 5:55 AM MST to 6:05 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile marker 353 measured peak wind gusts of 60 mph.
High Wind, South Laramie Range
- When
- March 24, 12:15 PM MST to 3:15 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Lynch measured sustained winds of 40 mph or higher.
High Wind, Laramie Valley
- When
- March 24, 12:30 PM MST to 1:30 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- March 24, 1:50 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured a peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Missouri, March 24 to 26, 2015$383,000 · EF0 · 72 events
- Hail in Arkansas, March 24, 2015$90,000 · 2 in hail · 14 events
- Tornado and Hail in Arkansas, March 24 to 26, 2015$52,000 · EF0 · 17 events
- Hail in Missouri, March 24, 20151.5 in hail · 41 events
- Hail in Missouri, March 24, 20152 in hail · 16 events
- Winter Weather in Iowa, March 24, 20157 events
- Hail in Kansas, March 24, 20151.5 in hail · 5 events
- Hail in Missouri, March 24, 20151 in hail · 3 events
- Waterspouts in Gulf of Mexico, March 24, 20152 events
- Hail in Missouri, March 24, 20150.75 in hail · 1 event
- Hail in Illinois, March 24, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558832, 558831, 559519, 559522, 559524, 559528, 559525, 559520, 559518, 559526.